A woman who took cough medicine sits down

A disturbing trend that has emerged in the last few decades has been the intentional abuse of regular over-the-counter cough syrups. When taken in large and dangerous doses, some of these medicines have the ability to produce a high.

To make matters worse, the trend is particularly popular amongst young people. A 2008 study found that one in ten teenagers intentionally used a cough syrup to get high at least once in their lives (1).

What in cough syrups produces a high?

Cough syrups contain a drug known as dextromethorphan (DXM for short), which when A red cough medicine bottletaken in large doses has the ability to produce a high.

Dextromethorphan is normally used as a cough suppressant in many cold and flu medications. Dextromethorphan is available over-the-counter and does not require a prescription to purchase. This has been given the slang nickname “robo-tripping” (2).

What are some common types of cough syrup abused?

The cough syrups that are abused are the ones containing dextromethorphan, such as the following (3):

  • Delsym cough medicine
  • Robitussin DM
  • Coricidin Cough and Cold
  • Vicks NyQuil
  • Triaminic Cold and Cough

Are cough syrups addictive?

One study sought to examine those who regularly abuse cough syrups containing dextromethorphan to determine if the substance was addictive.

While dextromethorphan is not physically addictive, the study found that 46.5% of participants were psychologically addicted to abusing cough syrups. (4)

What are the effects of abusing cough syrups?

Cough syrups are typically abused by taking much higher doses than the maximum recommended dosage indicated. The following signs and symptoms are commonly associated with dextromethorphan abuse (5):

  • Depersonalization
  • Stupor
  • Trance-like euphoria
  • Altered mental state
  • Dyskinesia (involuntary muscle movement)
  • Disordered speech
  • Auditory and visual hallucinations
True Recovery

What are the dangers of robotripping?

Cough syrups containing dextromethorphan are typically abused by taking much higher doses than medically recommended. This makes the chances of overdose extremely high. The signs and symptoms of dextromethorphan overdose include the following (6):

  • Respiratory depression
  • Increased heart rate (tachycardia)
  • High blood pressure (hypertension)
  • Seizures
  • Death

Final Note

This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.


Sources:

  1. https://www.ahchealthenews.com/2014/12/04/more-cases-of-cough-syrup-abuse/
  2. https://www.dea.gov/sites/default/files/resource-center/Publications/FC-DXM.pdf
  3. https://www.livestrong.com/article/199393-most-common-products-with-dextromethorphan/
  4. https://www.sciencedirect.com/science/article/abs/pii/S0306460305000377
  5. http://www.cesar.umd.edu/cesar/drugs/dxm.asp
  6. https://medlineplus.gov/ency/article/002628.htm